Cold/Wind Chill, Cook
- When
- February 13, 8:00 PM CST to February 15, 10:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
Low temperatures dropped into the lower teens on February 14th, with a low temperature of 13 recorded at Chicago O'Hare Airport. One person died in Chicago due to cold exposure.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Low temperatures dropped into the lower teens on February 14th, with a low temperature of 13 recorded at Chicago O'Hare Airport. One person died in Chicago due to cold exposure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 13, 5:56 PM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 556 PM CST WED FEB 13 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT 307 PM CST SURFACE RIDGE AXIS EXTENDING FROM THE LOWER MS RIVER VALLEY INTO SOUTHERN WISCONSIN WILL CONTINUE TO THE EAST TONIGHT AS A TROUGH OF LOW PRESSURE ACROSS THE NORTHERN PLAINS BEGINS TO TRACK EASTWARD IN RESPONSE TO A VORT MAX ACROSS EASTERN MONTANA RAPIDLY MOVING THROUGH THE NORTHERN PLAINS OVERNIGHT. HAVE BEEN MONITORING LOW CLOUD DECK FROM CENTRAL IOWA INTO SOUTHERN WISCONSIN TODAY...AND SATELLITE TRENDS OVER PAST FEW HOURS HAVE INDICATED A HALT TO SOUTHWARD MOVEMENT OF THIS DECK. WITH LOW LEVEL RIDGE AXIS DEPARTING TO THE EAST THIS EVENING AND STRENGTHENING LOW LEVEL FLOW/WARM ADVECTION THIS EVENING...EXPECTING THESE LOW CLOUDS TO REMAIN TO THE NORTH OF THE FORECAST AREA. HOWEVER...WILL INDICATE INCREASING MID AND HIGH CLOUDINESS TONIGHT. TEMP FORECAST RATHER TRICKY TONIGHT GIVEN STRENGTHENING WARM ADVECTION AND INCREASING MID/HIGH CLOUDINESS. GIVEN SFC DEW PTS RUNNING IN THE SINGLE DIGITS TO TEENS...THE IDEA OF AN EVENING LOW STILL SEEMS REASONABLE...WITH STEADY OR SLOWLY RISING TEMPERATURES OVERNIGHT AS MID/HIGH CLOUDS THICKEN AND AS WARM ADVECTION BECOMES A BIT MORE PRONOUNCED. FOCUS FOR THURSDAY THEN SHIFTS TO APPROACHING SYSTEM MOVING THROUGH THE NORTHERN PLAINS TONIGHT. SOME SLIGHT DIFFERENCES WERE NOTED IN 12Z GFS/NAM. PER PMDHMD...WRF SEEMS TO BE AN OUTLIER WITH A SLIGHTLY DEEPER MID LEVEL TROUGH AND SLIGHTLY SLOWER FRONTAL TIMING INTO NORTHERN ILLINOIS TOMORROW EVENING. THUS...HAVE FOLLOWED MORE OF A GFS TYPE SOLUTION FOR THIS FORECAST. SFC GRADIENT DOES STRENGTHEN TOMORROW IN ADVANCE OF THE MAIN SFC FRONT WITH SOME GUSTS INTO THE 15 TO 20 KNOT RANGE POSSIBLE TOMORROW AFTERNOON. AT THIS TIME...EXPECTING BEST CHANCE OF PRECIP TO BE POST FRONTAL LINKED MORE TO LOW/MID LEVEL FRONTOGENESIS AND INCREASING UPPER FORCING WITH A STRENGTHENING UPPER LEVEL JET OVER THE WESTERN GREAT LAKES. DID INCREASE POPS TO LIKELY ON THURSDAY EVENING TO ACCOUNT FOR THIS. AT THIS TIME SNOW ACCUMS OF AROUND AN INCH APPEAR TO BE REASONABLE WITH LIGHT SNOW TAPERING OFF OVERNIGHT AS DRIER LOW LEVEL AIR ADVECTS INTO THE AREA. TEMPS NOT EXPECTED TO MAKE MUCH OF A RECOVERY ON FRIDAY AS NEXT 1040 MB HIGH APPROACHES FROM THE NORTHERN PLAINS. WITH SNOW COVER ACROSS THE NORTH AND COLD AIR MASS SETTLING IN...HIGHS SHOULD STRUGGLE TO REACH DOUBLE DIGITS ABOVE ZERO ACROSS FAR NORTHERN ILLINOIS FRIDAY AFTERNOON...WITH TEMPS STEADY OR EVEN SLOWLY FALLING THROUGH THE DAY ACROSS THE SOUTHERN PORTIONS OF THE AREA WITH CONTINUED COLD ADVECTION. VERY COLD NIGHT IN STORE FOR FRIDAY NIGHT AS SFC HIGH SETTLES OVER THE AREA...WITH TEMPS LIKELY DROPPING INTO THE SINGLE DIGITS BELOW ZERO NORTHERN HALF OF THE AREA...TO SINGLE DIGITS BELOW ZERO ACROSS THE SOUTH. QUIET DAY IS THEN EXPECTED FOR SATURDAY WITH WEAK SHORT WAVE UPPER RIDGING IN ADVANCE OF NEXT NORTHERN STREAM TROUGH MOVING INTO THE NORTHERN PLAINS. MARSILI && .LONG TERM...SUNDAY THROUGH WEDNESDAY 307 PM CST MAIN FORECAST CONCERN THROUGH EXTENDED PERIOD WILL BE SFC LOW PRESSURE SYSTEM THAT/S EXPECTED TO DEVELOP ACROSS THE SOUTHERN PLAINS AND MOVE NORTHEASTWARD THROUGH THE MISS RVR VALLEY INTO THE CENTRAL AND EASTERN GREAT LAKES ON SUNDAY. CONCERNS WITH FORECAST ARISE WITH UL CUT-OFF LOW WHICH IS EXPECTED TO BE ROTATING ACROSS THE FOUR CORNERS REGION AT THE BEGINNING OF THE PERIOD. WITH TIME...12Z GFS WANTS TO EJECT SYSTEM EASTWARD SATURDAY AFTERNOON WITH CORRESPONDING CYCLOGENESIS ACROSS THE WESTERN GULF OF MEXICO. 00Z ECMWF HAD SFC LOW STAYING WELL TO THE SOUTH OF THE REGION INITIALLY WITH SFC LOW MOVING THROUGH THE NORTHERN GREAT LAKES DURING THE SAME TIME PERIOD. COMPLICATIONS NOW ARISE IN THE FACT THAT MOST RECENT 12Z ECMWF NOW SUGGESTING SFC LOW WILL NOW MOVE ON A NORTHEASTERLY PATH FROM THE ARKLATEX REGION THROUGH THE MID MISS RIVER VALLEY...AND FINALLY INTO THE CENTRAL GREAT LAKES. WITH THIS TRACK...CWA WILL BE IN FAVORABLE LOCATIONS FOR A POSSIBLE RAIN/SNOWFALL EVENT. FOR NOW...BASED ON HPC PREFERENCE AND MORE CONSISTENCY BETWEEN THE 12Z GFS/00 ECMWF...WILL FAVOR THE MORE SOUTHWARD SOLUTION OF SFC LOW THROUGH TENN RVR VALLEY AND GULF COAST STATES. WITH THAT BEING SAID...CF EXPECTED TO PASS THROUGH AREA EARLY SUNDAY IN ASSOCIATION WITH SFC LOW PASSING TO THE NORTH. INITIALLY...TEMPS ACROSS FAR SOUTHERN SECTIONS OF THE CWA MAY SUPPORT A RAIN/SNOW MIX...HOWEVER AS COLDER AIR FILTERS INTO THE REGION...WILL EXPECT SNOW AREA WIDE. IT APPEARS AS THIS FEATURE WILL BE A BIT MOISTURE STARVED AS SYSTEM TO THE SOUTH WILL HAVE FIRST CRACK AT AVAILABLE MOISTURE FROM THE GULF...THEREFORE...NOT EXPECTED ANY SIGNIFICANT ACCUMULATIONS AS OF RIGHT NOW. OBVIOUSLY...MANY DETAILS REMAIN TO BE WORKED OUT WITH THE TRACK OF THE SOUTHERN SYSTEM...AND AS A RESULT...THIS FEATURE BARES FURTHER WATCHING. THROUGH THE BEGINNING PORTIONS OF NEXT WEEK...UL POLAR VORTEX EXPECTED TO RE-ESTABLISH ITSELF ACROSS CENTRAL CANADA IN THE VICINITY OF HUDSON BAY. THIS FEATURE WILL HAVE NEGATIVE IMPACTS ON THE WESTERN GREAT LAKES AS PERIODIC SHORTWAVE TROUGHS WILL CONTINUOUSLY ROTATE THROUGH THE AREA...SETTING THE STAGE FOR CONTINUED CHANCES FOR SCATTERED LIGHT SNOW SHOWERS THROUGH MUCH OF THE DAY ON MONDAY. ADDITIONALLY...FORECAST TURNS SHARPLY COOLER DURING THIS PERIOD AS A SECONDARY COLD FRONT/REINFORCING SHOT OF COLD AIR WILL MOVE INTO THE AREA ALSO ON MONDAY. THIS WILL SEND TEMPS ON A DOWNWARD PLUNGE ONCE AGAIN WITH SUBZERO READINGS ONCE AGAIN POSSIBLE ACROSS WESTERN AND NORTHWESTERN SECTIONS OF THE AREA. A SFC RIDGE AXIS IS THEN EXPECTED TO BUILD ACROSS THE AREA ON TUESDAY AND WEDNESDAY...PUTTING A HALT ON ANY SNOWFALL POTENTIAL THROUGH THE CONCLUSION OF THE FORECAST PERIOD. GITRO && .AVIATION... 00Z TAFS...QUIET WEATHER THROUGH EARLY THURSDAY AFTERNOON. HIGH CLOUDS CONTINUE TO INCREASE TONIGHT AND EVENTUALLY LOWER TO A MID DECK BY MORNING. CLOUDS CONTINUE TO LOWER TO 4-6KFT BY THURSDAY AFTERNOON. WSW WINDS UNDER 10KTS TURN SOUTHERLY THIS EVENING THEN INCREASE TO 10-15KTS BY MORNING WITH GUSTS TO 20KTS DEVELOPING BY LATE THURSDAY MORNING. WINDS TURN WSW AHEAD OF A COLD FRONT TOWARD THE END OF THE PERIOD. MODELS SHOW THE BULK OF PRECIP BEHIND THE COLD FRONT LATE THURSDAY AFTERNOON BUT MAINLY THURSDAY EVENING...AFTER THE END OF THIS PERIOD. HAVE INCLUDED LIGHT SNOW IN A TEMPO AT RFD BUT HAVE LEFT THE REST OF TAFS DRY AND WILL TAKE A CLOSER LOOK AT THE ONSET OF PRECIP WITH THE NEXT FORECAST. CMS && .MARINE... 137 PM CST WITH HIGH PRESSURE PASSING OVER THE LAKES TONIGHT...WINDS SHUD BACK SOUTH TONIGHT BUT ANTICIPATE ANOTHER SNOW EVENT THURSDAY WITH A COLD FRONTAL PASSAGE THRU THE AFTN AND EVENING AND THUS TURNING WINDS BACK TO NORTH OVERNIGHT THURS NGT. NORTH WINDS CONTINUE THRU FRIDAY BUT BACK ONCE AGAIN TO WEST FRI NGT TO SW ON SAT WITH HIGH PRESSURE RIDGE PASSING TO THE SOUTH OF THE LAKES. A FAIRLY STRONG PRESSURE GRADIENT ON SATURDAY IN ADVANCE OF ANOTHER FRONTAL SYSTEM MAY PUSH WINDS UP TO GALE FORCE FROM THE SOUTHWEST ESPECIALLY NORTH WHILE BANKING ON 30 KTS SOUTH HALF OF LAKE. WINDS EASE SAT NIGHT IN BASE OF SFC TROF BUT PICK UP AGAIN TO 25 KTS SUNDAY FROM THE NORTHWEST. THIS CONTINUING THRU MONDAY WITH INTERMITTENT PDS OF SNOW. THESE TWO POST FRONTAL COLD EVENTS NOT AS STRONG AS LAST COUPLE EVENTS ALTHOUGH DO EXPECT SOME LAKE INDUCED SNOWS OVER ENTIRE LAKE AFTER EACH FROPA. RLB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 344 PM CST WED FEB 13 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 142145- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 344 PM CST WED FEB 13 2008 /444 PM EST WED FEB 13 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. PORTIONS OF THE KANKAKEE...IROQUOIS...AND ILLINOIS WILL REMAIN IN FLOOD. IN ADDITION...ICE JAM FLOODING WILL REMAIN A POSSIBILITY ON THE KANKAKEE AND ROCK RIVERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LIGHT SNOW IS EXPECTED ON THURSDAY EVENING WITH SOME MINOR ACCUMULATIONS OF AROUND AN INCH POSSIBLE. PORTIONS OF THE KANKAKEE...IROQUOIS...AND ILLINOIS WILL REMAIN IN FLOOD. IN ADDITION...ICE JAM FLOODING WILL REMAIN A POSSIBILITY ON THE KANKAKEE AND ROCK RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-142145- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 344 PM CST WED FEB 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-142145- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 344 PM CST WED FEB 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MARSILI
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2008-02-14 | 81 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84271.